The Annals of Applied Probability

Alpha-diversity processes and normalized inverse-Gaussian diffusions

Matteo Ruggiero, Stephen G. Walker, and Stefano Favaro

Full-text: Open access

Abstract

The infinitely-many-neutral-alleles model has recently been extended to a class of diffusion processes associated with Gibbs partitions of two-parameter Poisson–Dirichlet type. This paper introduces a family of infinite-dimensional diffusions associated with a different subclass of Gibbs partitions, induced by normalized inverse-Gaussian random probability measures. Such diffusions describe the evolution of the frequencies of infinitely-many types together with the dynamics of the time-varying mutation rate, which is driven by an $\alpha$-diversity diffusion. Constructed as a dynamic version, relative to this framework, of the corresponding notion for Gibbs partitions, the latter is explicitly derived from an underlying population model and shown to coincide, in a special case, with the diffusion approximation of a critical Galton–Watson branching process. The class of infinite-dimensional processes is characterized in terms of its infinitesimal generator on an appropriate domain, and shown to be the limit in distribution of a certain sequence of Feller diffusions with finitely-many types. Moreover, a discrete representation is provided by means of appropriately transformed Moran-type particle processes, where the particles are samples from a normalized inverse-Gaussian random probability measure. The relationship between the limit diffusion and the two-parameter model is also discussed.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 1 (2013), 386-425.

Dates
First available in Project Euclid: 25 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1359124390

Digital Object Identifier
doi:10.1214/12-AAP846

Mathematical Reviews number (MathSciNet)
MR3059239

Zentralblatt MATH identifier
1277.60129

Subjects
Primary: 60J60: Diffusion processes [See also 58J65] 60G57: Random measures 92D25: Population dynamics (general)

Keywords
Gibbs partitions Poisson–Dirichlet generalized gamma infinitely-many-neutral-alleles model time-varying mutation rate

Citation

Ruggiero, Matteo; Walker, Stephen G.; Favaro, Stefano. Alpha-diversity processes and normalized inverse-Gaussian diffusions. Ann. Appl. Probab. 23 (2013), no. 1, 386--425. doi:10.1214/12-AAP846. https://projecteuclid.org/euclid.aoap/1359124390


Export citation

References

  • Berestycki, N. and Pitman, J. (2007). Gibbs distributions for random partitions generated by a fragmentation process. J. Stat. Phys. 127 381–418.
  • Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • Bertoin, J. (2008). Two-parameter Poisson–Dirichlet measures and reversible exchangeable fragmentation-coalescence processes. Combin. Probab. Comput. 17 329–337.
  • Blackwell, D. and MacQueen, J. B. (1973). Ferguson distributions via Pólya urn schemes. Ann. Statist. 1 353–355.
  • Brix, A. (1999). Generalized gamma measures and shot-noise Cox processes. Adv. in Appl. Probab. 31 929–953.
  • Charalambides, C. A. (2005). Combinatorial Methods in Discrete Distributions. Wiley, Hoboken, NJ.
  • Ethier, S. N. and Kurtz, T. G. (1981). The infinitely-many-neutral-alleles diffusion model. Adv. in Appl. Probab. 13 429–452.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Favaro, S., Lijoi, A., Mena, R. H. and Prünster, I. (2009). Bayesian non-parametric inference for species variety with a two-parameter Poisson–Dirichlet process prior. J. R. Stat. Soc. Ser. B Stat. Methodol. 71 993–1008.
  • Feng, S. (2010). The Poisson–Dirichlet Distribution and Related Topics Models and Asymptotic Behaviors. Springer, Heidelberg.
  • Feng, S. and Sun, W. (2010). Some diffusion processes associated with two parameter Poisson–Dirichlet distribution and Dirichlet process. Probab. Theory Related Fields 148 501–525.
  • Ferguson, T. S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209–230.
  • Gnedin, A. (2010). A species sampling model with finitely many types. Electron. Commun. Probab. 15 79–88.
  • Gnedin, A. and Pitman, J. (2005). Exchangeable Gibbs partitions and Stirling triangles. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 325 83–102, 244–245.
  • Goldschmidt, C., Martin, J. B. and Spanò, D. (2008). Fragmenting random permutations. Electron. Commun. Probab. 13 461–474.
  • Griffiths, R. C. and Spanò, D. (2007). Record indices and age-ordered frequencies in exchangeable Gibbs partitions. Electron. J. Probab. 12 1101–1130.
  • Handa, K. (2009). The two-parameter Poisson–Dirichlet point process. Bernoulli 15 1082–1116.
  • Ho, M. W., James, L. F. and Lau, J. W. (2007). Gibbs partitions (EPPF’s) derived from a stable subordinator are Fox H- and Meijer G-transforms. Available at arXiv:0708.0619v2.
  • Karlin, S. and Taylor, H. M. (1981). A Second Course in Stochastic Processes. Academic Press, New York.
  • Kingman, J. F. C. (1975). Random discrete distribution. J. Roy. Statist. Soc. Ser. B 37 1–22.
  • Lijoi, A., Mena, R. H. and Prünster, I. (2005). Hierarchical mixture modeling with normalized inverse-Gaussian priors. J. Amer. Statist. Assoc. 100 1278–1291.
  • Lijoi, A., Mena, R. H. and Prünster, I. (2007a). Bayesian nonparametric estimation of the probability of discovering new species. Biometrika 94 769–786.
  • Lijoi, A., Mena, R. H. and Prünster, I. (2007b). Controlling the reinforcement in Bayesian non-parametric mixture models. J. R. Stat. Soc. Ser. B Stat. Methodol. 69 715–740.
  • Lijoi, A., Prünster, I. and Walker, S. G. (2008a). Bayesian nonparametric estimators derived from conditional Gibbs structures. Ann. Appl. Probab. 18 1519–1547.
  • Lijoi, A., Prünster, I. and Walker, S. G. (2008b). Investigating nonparametric priors with Gibbs structure. Statist. Sinica 18 1653–1668.
  • Lijoi, A. and Prünster, I. (2010). Models beyond the Dirichlet process. In Bayesian Nonparametrics (N. L. Hjort, C. C. Holmes, P. Müller and S. G. Walker, eds.) 80–136. Cambridge Univ. Press, Cambridge.
  • McCullagh, P., Pitman, J. and Winkel, M. (2008). Gibbs fragmentation trees. Bernoulli 14 988–1002.
  • Petrov, L. A. (2009). A two-parameter family of infinite-dimensional diffusions on the Kingman simplex. Funct. Anal. Appl. 43 279–296.
  • Pitman, J. (1995). Exchangeable and partially exchangeable random partitions. Probab. Theory Related Fields 102 145–158.
  • Pitman, J. (1996). Some developments of the Blackwell–MacQueen urn scheme. In Statistics, Probability and Game Theory (T. S. Ferguson, L. S. Shapley and J. B. MacQueen, eds.). Institute of Mathematical Statistics Lecture Notes—Monograph Series 30 245–267. IMS, Hayward, CA.
  • Pitman, J. (2003). Poisson–Kingman partitions. In Statistics and Science: A Festschrift for Terry Speed (D. R. Goldstein, ed.). Institute of Mathematical Statistics Lecture Notes—Monograph Series 40 1–34. IMS, Beachwood, OH.
  • Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • Pitman, J. and Yor, M. (1997). The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855–900.
  • Ruggiero, M. and Walker, S. G. (2009). Countable representation for infinite dimensional diffusions derived from the two-parameter Poisson–Dirichlet process. Electron. Commun. Probab. 14 501–517.
  • Teh, Y. W. and Jordan, M. I. (2010). Bayesian nonparametrics in machine learning. In Bayesian Nonparametrics (N. L. Hjort, C. C. Holmes, P. Müller and S. G. Walker, eds.). Cambridge Univ. Press, Cambridge.